Kansas, 2024

Hail in Kansas, May 8, 2024

May 8, 2024 · NWS EAX · 14 events in 2 counties and zones

Around 6:30 am on the morning of May 8th, a left-moving supercell developed over southern Johnson County, KS, moving to the north northeast. This supercell produced severe hail up to 2 inches in diameter across Johnson and Wyandotte Counties before crossing into Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Around 6:30 am on the morning of May 8th, a left-moving supercell developed over southern Johnson County, KS, moving to the north northeast. This supercell produced severe hail up to 2 inches in diameter across Johnson and Wyandotte Counties before crossing into Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 8, 5:27 AM CST, 28 minutes earlier. Its key messages:

  • Rounds of thunderstorms are possible today mainly along and east of a line from Harrisonville to Chillicothe. Very large hail and wind gusts to 60 mph can be expected with the morning storms, while very large hail, strong winds, and a tornado or two are possible this afternoon.
  • Additional showers/non-severe thunderstorms are expected across northern Missouri on Thursday.
  • A warming trend is expected through the weekend, with the threat of thunderstorms returning by the end of the weekend.
Area forecast discussion, May 8, 5:27 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
627 AM CDT Wed May 8 2024

.KEY MESSAGES...

- Rounds of thunderstorms are possible today mainly along and east
of a line from Harrisonville to Chillicothe.  Very large hail and
wind gusts to 60 mph can be expected with the morning storms, while
very large hail, strong winds, and a tornado or two are possible
this afternoon.

- Additional showers/non-severe thunderstorms are expected across
northern Missouri on Thursday.

- A warming trend is expected through the weekend, with the threat
of thunderstorms returning by the end of the weekend.

&&

.DISCUSSION...
Issued at 337 AM CDT Wed May 8 2024

Sit and spin upper level low centered across the western Dakotas is
expected to fragment today as one of the main shortwaves rounds the
base of the trough and pushes east tonight into Thursday. Across
eastern Nebraska/eastern Kansas, mid level cloud cover has built
overnight with strong isentropic lift near the 300K surface. Area of
low pressure has moved into south central Kansas into north central
Oklahoma. Warm front with this system has worked into southwestern
Missouri as of 08Z, noted with an increase in moisture (dew points
of 60+ F) south of the boundary. This boundary is expected to
continue to lift north this morning, the increasing low level
moisture is expected to reach the edge of the cap.  With very steep
lapse rates from 700-500 mb and 1-6 km bulk shear values of 40-50
knots overhead, expect storms that develop to be capable of
very large hail (>2" in diameter) and possibly a strong wind
gust or two owing to the mid level dry air. These storms are
expected to move to the eastnortheast around 40 knots, but with
very linear hodographs, there is the potential for splitting
storms with left movers building into the southern portion of
the forecast area (east of I-49 and south of I-70). CAMs suggest
convective initiation between 9-12Z this morning.

Building low level moisture will favor a loaded gun sounding with
increasing instability with the very steep lapse rates remaining
from 700-500 mb (in excess of 8 C/km).  If the atmosphere is able to
become capped for a time frame ahead of an approaching short
wave, CAPE values may approach 1500-2000 J/kg with the strong
shear remaining. Storms this afternoon could be closer to being
surface based, bringing all severe hazards into play.
Positioning of the boundary will be critical in terms of
figuring out the precise threat area, but the greatest threat
appears to be east of a line from Harrisonville MO to
Chillicothe and areas east. For forecast highs today, sided
close to the mean in areas west and north of the convection,
with slightly cooler highs across central Missouri that could
see storms throughout the day.

As the area of low pressure shifts east this evening, northwest
winds develop across the region. Cooler air returns to the region,
but expect the chances for showers and perhaps a thunderstorm or two
to increase across northern Missouri on Thursday as short wave
associated with the northern branch of the jet builds south across
the Upper Midwest.  The low clouds and precipitation will keep
temperatures cool across northern Missouri, while areas farther
south warm a bit more closer to normal.

Quieter weather is expected on Friday as high pressure builds south
across the western Great Plains. As this ridge builds south and
eventually east, temperatures should gradually warm through the
weekend.

Increasing south/westerly winds will lead to moisture building back
into the region on Sunday. As a lingering fragment of the upper low
builds east from the desert southwest, could see a renewed threat
for additional showers and thunderstorms late Sunday into early
next week. With weaker wind shear, the threat for severe
weather looks to possibly be less than today.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 621 AM CDT Wed May 8 2024

Showers and thunderstorms have developed in the vicinity of the
terminals this morning. These may impact the terminals briefly
between now and 13z, with VSBY dropping to around 4SM. Storms
should exit east of the terminals after 14z. Additional
redevelopment of storms is possible later this afternoon, but
these should remain east of the terminals. Once storms move out,
VFR conditions are expected through the period. Light
southeasterly winds this morning should veer throughout the
morning hours, becoming west northwesterly by this afternoon
behind a cold front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...BT
AVIATION...BMW
Hazardous weather outlook, May 8, 5:30 AM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
630 AM CDT Wed May 8 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091130-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
630 AM CDT Wed May 8 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe storms are possible this morning and afternoon.
Large hail will be the main hazard, but damaging winds gusts and a
tornado will also be possible.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 8, 5:06 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
606 AM CDT Wed May 8 2024

KSZ025-102-MOZ020-028-081130-
Doniphan KS-Atchison KS-Platte MO-Buchanan MO-
606 AM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DONIPHAN...EASTERN
ATCHISON...SOUTHERN BUCHANAN AND NORTHWESTERN PLATTE COUNTIES THROUGH
630 AM CDT...

At 605 AM CDT, Doppler radar was tracking a strong thunderstorm near
Atchison, moving northeast at 50 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
St. Joseph, Atchison, Agency, Rushville, Lewis And Clark Village,
Doniphan, De Kalb, Cummings, Potter, Bean Lake, and Lewis And Clark
Vi.

This includes the following highways...
 Interstate 29 between mile markers 39 and 44.
 Interstate 229 between mile markers 0 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3972 9522 3973 9467 3942 9509 3942 9513
      3945 9530
TIME...MOT...LOC 1105Z 216DEG 42KT 3947 9515

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CDB
Special weather statement, May 8, 5:30 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
630 AM CDT Wed May 8 2024

KSZ057-MOZ043-053-081200-
Miami KS-Bates MO-Cass MO-
630 AM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT MIAMI...SOUTHWESTERN CASS AND
NORTHWESTERN BATES COUNTIES THROUGH 700 AM CDT...

At 630 AM CDT, Doppler radar was tracking a strong thunderstorm near
Drexel, or 8 miles south of Louisburg, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Harrisonville, Paola, Spring Hill, Peculiar, Osawatomie, Louisburg,
Drexel, Cleveland, Freeman, Fontana, Lake Annette, West Line,
Hillsdale, Chiles, Bucyrus, New Lancaster, and Wagstaff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3839 9491 3851 9497 3874 9486 3874 9453
      3866 9423 3839 9462
TIME...MOT...LOC 1130Z 233DEG 41KT 3850 9471

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CDB

The radar

The Pleasant Hill radar (KEAX), 49 km away, was scanning. The volume nearest the first event began at 11:56 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Johnson

When
May 8, 5:55 AM CST to 5:56 AM CST
Where
Johnson County, 1 mi N of Olathe
Measured
1 in hail
Reported by
Public
Coordinates
38.895, -94.820

Quarter sized hail was reported in north Olathe.

Hail, Johnson

When
May 8, 5:56 AM CST to 5:57 AM CST
Where
Johnson County, 5 mi NW of Olathe
Measured
1 in hail
Reported by
Public
Coordinates
38.931, -94.886

Quarter sized hail was reported in northwest Olathe.

Hail, Johnson

When
May 8, 6:03 AM CST to 6:04 AM CST
Where
Johnson County, 1.74 mi WNW of Lenexa
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
38.977, -94.761

Half dollar sized hail was reported in Lenexa.

Hail, Johnson

When
May 8, 6:03 AM CST to 6:04 AM CST
Where
Johnson County, 1.27 mi WSW of Roeland Park
Measured
1 in hail
Reported by
WLON
Coordinates
38.992, -94.721

Quarter sized hail was reported in northeast Lenexa.

Hail, Johnson

When
May 8, 6:06 AM CST to 6:07 AM CST
Where
Johnson County, 1.33 mi SSW of Mission Hills
Measured
1 in hail
Reported by
Public
Coordinates
39.003, -94.642

Quarter sized hail in Fairway.

Hail, Johnson

When
May 8, 6:06 AM CST to 6:07 AM CST
Where
Johnson County, 1.53 mi WSW of Shawnee
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.011, -94.746

Ping pong ball sized hail fell in southwest Shawnee.

Hail, Johnson

When
May 8, 6:06 AM CST to 6:07 AM CST
Where
Johnson County, 2.39 mi WSW of Shawnee
Measured
1.75 in hail
Reported by
Public
Coordinates
39.008, -94.762

Golf ball sized hail was reported on Shawnee Mission Parkway just east of Interstate 435.

Hail, Johnson

When
May 8, 6:06 AM CST to 6:07 AM CST
Where
Johnson County, 1.02 mi NE of Zarah
Measured
1 in hail
Reported by
Public
Coordinates
39.009, -94.805

Quarter sized hail was reported along Shawnee Mission Parkway just west of Interstate 435.

Hail, Johnson

When
May 8, 6:06 AM CST to 6:07 AM CST
Where
Johnson County, 1.8 mi E of Zarah
Measured
2 in hail
Reported by
Public
Coordinates
38.997, -94.787

Two inch sized hail (egg size) was reported near the intersection of Interstate 435 and Midland Drive in Shawnee.

Hail, Johnson

When
May 8, 6:08 AM CST to 6:09 AM CST
Where
Johnson County, 0.85 mi SE of Merriam
Measured
1.75 in hail
Reported by
Public
Coordinates
39.022, -94.688

Golf ball sized hail was reported in Merriam.

Hail, Johnson

When
May 8, 6:08 AM CST to 6:09 AM CST
Where
Johnson County, 1.35 mi WNW of Shawnee
Measured
1 in hail
Reported by
Public
Coordinates
39.026, -94.744

Quarter size hail reported in Shawnee.

Hail, Johnson

When
May 8, 6:10 AM CST to 6:11 AM CST
Where
Johnson County, 2.12 mi NNW of Fairway
Measured
1 in hail
Reported by
Public
Coordinates
39.060, -94.660

Quarter size hail was reported near Steele Road between Interstate 635 and US Highway 69.

Hail, Wyandotte

When
May 8, 6:15 AM CST to 6:16 AM CST
Where
Wyandotte County, 2.63 mi E of Kansas City
Measured
1 in hail
Reported by
Public
Coordinates
39.114, -94.621

Quarter size hail was reported in the Strawberry Hill neighborhood of Kansas City, Kansas.

Hail, Wyandotte

When
May 8, 6:16 AM CST to 6:17 AM CST
Where
Wyandotte County, 2.86 mi S of Fairfax Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
39.109, -94.609

Half dollar sized hail was reported along Interstate 70 just west of the state line in Wyandotte County across the river from KC Downtown Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166253, 1166252, 1166230, 1166231, 1166226, 1166227, 1166228, 1166229, 1166232, 1166235, 1166236, 1166234, 1166237, 1166238.